High Wind, Guadalupe Mountains of Culberson County
- When
- December 13, 9:00 AM MST to 10:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
Strong mid level westerly winds at the base of a shortwave trough passing through New Mexico resulted in sporadic, strong winds in the higher elevations of the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid level westerly winds at the base of a shortwave trough passing through New Mexico resulted in sporadic, strong winds in the higher elevations of the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 13, 4:15 AM MST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 515 AM CST SUN DEC 13 2009 .DISCUSSION... PLEASE SEE THE 12Z AVIATION DISCUSSION BELOW. && .AVIATION... VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. MID TO HIGH CLOUD WILL BEGIN TO INCREASE FROM WEST TO EAST THIS AFTERNOON...MAINLY ACROSS SOUTHEAST NEW MEXICO. THE WINDS WILL ALSO INCREASE FROM THE SOUTHWEST THIS AFTERNOON. WITH THE EXCEPTION OF KPEQ AND KFST...THE TERMINALS WILL EXPERIENCE GUSTS NEAR 20 TO 25 KT. THE FOG AND STRATUS THREAT SHOULD REMAIN EAST OF THE TERMINALS FOR TOMORROW MORNING. && .PREV DISCUSSION... /ISSUED 354 AM CST SUN DEC 13 2009/ DISCUSSION... ZONAL FLOW IN THE UPPER LEVELS THIS MORNING WILL TRANSITION TO SOUTHWESTERLY AS UPPER TROUGH DIGS DOWN ACROSS CALIFORNIA TODAY AND INTO ARIZONA TOMORROW. BY EARLY TUESDAY THIS TROUGH WILL PASS ACROSS SW NEW MEXICO AND INTO FAR WEST TEXAS PASSING OVER THE AREA DURING THE DAY. THIS UPPER TROUGH WILL SPIN UP A DEEP SURFACE LOW THAT WILL DRAG COLD AIR FROM THE NORTHERN PLAINS SOUTHWARD. 07Z SURFACE OBS SHOW COLD AIR IN PLACE ACROSS MONTANA AND NORTH DAKOTA WITH READINGS IN THE THE -10 TO -15 RANGE. MODELS WANT TO BRING THE COLD NORTHERN PLAINS AIR INTO THE CENTRAL PLAINS STATES BEFORE SHUNTING THE COLDEST OF IT TO THE EAST... BUT SOMETIMES IT CONTINUES TO MOVE SOUTH. TODAY WILL BE UNSEASONABLY WARM DUE A SOUTHWEST WIND BRINGING WARM AIR OFF THE MEXICAN DESERT. WILL BEGIN THE MORNING JUST ABOUT COMPLETELY CLEAR BUT HIGH CLOUDS WILL BE ON THE INCREASE DURING THE DAY. LEESIDE LOW DEVELOPS THIS AFTERNOON AND MOVES EAST ONTO THE PLAINS DRAGGING COLD AIR BEHIND IT. BY MIDDAY MONDAY A COLD FRONT WILL BE PUSHING THE RED RIVER AND BACKDOOR INTO THE AREA DURING THE NIGHT. SURFACE WIND ACROSS THE AREA MONDAY WILL BECOME NORTHERLY DURING THE DAY DUE TO PRE FRONTAL TROUGH AND RESULT IN SLIGHTLY COOLER TEMPS. MAIN CONCERN IN THE FORECAST IS THE COLD FRONT MONDAY NIGHT/TUESDAY MORNING. FRONT DOES NOT LOOK THAT WINDY BEGINNING OVERNIGHT WITH A NORTHEAST WIND BECOMING EASTERLY/UPSLOPE TUESDAY AFTERNOON. THIS BACKDOOR FRONT LOOKS SIMILAR IN APPEARANCE TO THE ONE LAST MONDAY WHICH PROVIDED VERY CHILLY TEMPERATURES. HOWEVER THIS TIME CLOUD COVER APPEARS MUCH LESS SO SHOULD BE ABLE TO GET SOME WARMING OF THE COLD AIRMASS. CURRENT GUIDANCE GALLING FOR HIGHS HERE TUESDAY IN THE UPPER 50S... 850 TEMP METHOD WOULD INDICATE LOWER 60S POSSIBLE... BUT CURRENTLY CARRYING FORECAST HIGHS IN THE UPPER 40S NORTH TO MID 50S SOUTH. MODELS HAVE SHOWN POOR HANDLING OF SHALLOW COLD AIRMASSES... MAY DROP FORECAST A FEW DEGREES. FOG POSSIBLE EAST MONDAY MORNING AS LOW LEVEL MOISTURE INCREASES... PRECIP POSSIBLE MONDAY NIGHT AND TUESDAY AS UPPER TROUGH APPROACHES AND THEN MOVES INTO AREA. ANY RAIN TOTALS SHOULD BE LIGHT. UPPER RIDGE BUILDS IN BEHIND THE TROUGH WARMING TEMPS NEXT FEW DAYS BRINGING A BRIEF RETURNS TO THE 60S. ANOTHER COLD FRONT HITS THE AREA LATE FRIDAY BRINGING MUCH COLDER TEMPS FOR THE WEEKEND. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 78
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 408 AM CST SUN DEC 13 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 408 AM CST SUN DEC 13 2009 /308 AM MST SUN DEC 13 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207396.